Maine, 2020

Hail and Damaging Wind in Maine, July 9, 2020

July 9, 2020 · NWS CAR · 6 events in 1 county or zone

supported the development of thunderstorms across Aroostook county during the afternoon and evening of the 9th. Isolated severe thunderstorms produced localized damaging winds and large hail across northeast Aroostook county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An upper level disturbance crossing northern Maine...along with diurnal heating...supported the development of thunderstorms across Aroostook county during the afternoon and evening of the 9th. Isolated severe thunderstorms produced localized damaging winds and large hail across northeast Aroostook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 9, 11:23 AM EST, 47 minutes earlier.

Area forecast discussion, Jul 9, 11:23 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1223 PM EDT Thu Jul 9 2020

.SYNOPSIS...
Surface high pressure will cross the region today into Friday.
Low pressure will approach from the south Friday night and
cross the area Saturday. A cold front will cross the region
Sunday followed by upper level low pressure for early next week.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
Satellite imagery indicates low clouds still eroding along the
Maine/New Brunswick border. An upper level disturbance will
cross northern portions of the forecast area this afternoon.
This disturbance, along with diurnal heating, will support the
development of isolated to scattered showers and thunderstorms
across northern and central portions of the forecast area this
afternoon, which is already starting to occur. Otherwise,
expect partly sunny skies across the forecast area. Afternoon
high temperatures will range from the mid to upper 80s north, to
the lower to mid 80s interior Downeast. Readings along the
Downeast coast will generally range from around 70 through the
70s. Humid conditions will also occur. Have updated the
forecast to adjust for current conditions along with afternoon
temperatures and clouds.

Previous Discussion...
Any isolated early evening thunderstorms across the north will
give way to fair weather, with late night low clouds and fog
developing across Downeast areas. Lows tonight will generally
range from the low to mid 60s regionwide.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Very Warm and and quite humid conditions will cont Fri and Fri
ngt with late ngt/erly morn fog possible mainly ovr Downeast
areas, and isold late aftn and eve tstms just after the heat of
the day Fri late aftn mainly across the NW. Hi temps Fri aftn
hi temps could reach arnd 90 degrees across lower trrn lctns
of the NW where the 925-850mb thermal axis will reside, with
Downeast lctns coolest with SSW geostrophic winds keeping morn
fog longest of anywhere in our Rgn, and aftn temps not likely
getting much abv lower to mid 70s the immediate coast. Late Fri
ngt, shwrs and potential steady rain will begin to arrive ovr
Downeast areas from semi-tropical low pres movg NE from the SE
U.S. coastline. Ovrngt lows will be quite warm.

Longer range models indicate that heaviest rnfl track W of the
FA Sat aftn/eve as the remnants of the semi-tropical low weaken
ovr the Rgn, but still some beneficial rnfl for all of the FA.
Kept max PoPs in the likely to low categorical category for Sat
into Sat eve for now, mentioning msly an aftn and erly eve chc
of tstms with some help of diurnal htg. The later arrival of
steady rnfl ovr the N in the aftn may allow hi temps to reach
arnd 80 here, which will be cooler than Fri aft, albeit still
quite humid with tropical PWATs near 2.00 inches ovr the Rgn.
Any organized rnfl will taper to sct shwrs by erly Sun morn as
the deep trop atmos rvr alf moves E across the Can Maritimes.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Trended blended long range model guidance downward at ngt and
upward durg the day for PoPs for Sun thru Tue to include the
diurnal contribution of heat and instabilty with a mention of
thunder each aftn and erly eve. Most long range models now
bring two upper trofs/lows ovr the FA Sun thru Tue with little
in the way of a well defined sfc cold front. With much more in
the way of cld cvr and rnfl potential, aftn hi temps will be
cooler, albeit still a little abv avg and accompanied by higher
than normal humidity and warm ovrngt lows with only slightly
less humid conditions by Tue ngt. Wed looks to be drier attm as
the the second upper trof moves E, with only low chc aftn shwrs
mainly across the NW at the tm of max htg for now.
&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR to IFR conditions across eastern portions of the
region will improve to generally VFR levels early this
afternoon. Across western portions of the region, generally
expect VFR conditions this afternoon. However, variable
conditions are possible across northern and central areas this
afternoon into the evening with any showers/thunderstorms. VFR
conditions tonight Aroostook county terminals, but low cloud and
patchy fog will once again develop vcnty KBGR/KBHB with IFR
conditions expected.

SHORT TO LONG TERM: Fri - Fri Ngt...all sites VFR mid morn thru
late eve and MVFR/IFR late ngt into erly morn in patchy ST cld
cvr and fog each day. Clgs/vsbys also briefly lower in any late
day tstm or heavier shwr ovr the far N and ovr Downeast sites
late Fri ngt. Lgt winds.

Sat - Mon...all TAF sites MVFR/IFR in rn, shwrs, isold tstms,
and late ngt/morn fog. Mdt S winds Sat with LLWS possible,
otherwise Lgt winds.
&&

.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels this afternoon through tonight. Visibilities will be
reduced in areas of fog this afternoon through tonight.

SHORT TO LONG TERM: Winds and wvs below SCA xpctd Fri and Fri
ngt. Wvs via swells will likely reach or exceed min SCA
thresholds of 5 ft mainly ovr our outer MZs Sat into Sun
as low pres moves NE from the SE states toward the Rgn. Marine
ST/fog will still be a sig player thru the weekend and perhaps
as late as Mon ngt. Otherwise, wvs will gradually subside below
5 ft ovr the outer waters by late Sun ngt and cont below SCA
thresholds erly next week. Went with blended model guidance for
fcst wv hts with wv pds msly between 5 to 8 sec, increasing to
to arnd 10 sec in swell durg the weekend and erly next week.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/Duda
Short Term...VJN
Long Term...VJN
Aviation...Norcross/Duda/VJN
Marine...Norcross/VJN
Hazardous weather outlook, Jul 9, 9:30 AM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1030 AM EDT Thu Jul 9 2020

MEZ001>006-010-011-015>017-029>032-101200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
1030 AM EDT Thu Jul 9 2020

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-101200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1030 AM EDT Thu Jul 9 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Caribou radar (KCBW), 78 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Aroostook

When
July 9, 12:10 PM EST
Where
Aroostook County, 1 mi SSE of Ashland
Measured
0.75 in hail
Reported by
Public
Coordinates
46.617, -68.392

Hail, Aroostook

When
July 9, 12:12 PM EST
Where
Aroostook County, 1 mi E of Ashland
Measured
0.75 in hail
Reported by
Public
Coordinates
46.630, -68.379

Thunderstorm Wind, Aroostook

When
July 9, 12:23 PM EST
Where
Aroostook County, 5 mi NE of Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
46.681, -68.326

Two trees were toppled on State Road by wind gusts estimated at up to 60 mph.

Hail, Aroostook

When
July 9, 5:30 PM EST
Where
Aroostook County, Chapman
Measured
1.5 in hail
Reported by
Public
Coordinates
46.650, -68.170

Hail, Aroostook

When
July 9, 5:30 PM EST
Where
Aroostook County, 1 mi N of Chapman
Measured
0.88 in hail
Reported by
Public
Coordinates
46.664, -68.170

Hail, Aroostook

When
July 9, 5:40 PM EST
Where
Aroostook County, 6 mi SE of Chapman
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
46.589, -68.081

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909774, 909788, 909769, 909794, 909795, 909796.